For teens who have been diagnosed with ADHD, Adderall provides the stimulation needed to help them stay focused, achieve academic success, and regulate their behavior. But like any prescription drug, Adderall can be misused. Today we’ll discuss how Adderall can be abused, as well as the signs to look for if you think your child might be abusing the drug.

Defining Adderall Abuse

Adderall abuse can manifest in many ways, from taking a higher dose than prescribed to snorting the medicine to achieve a magnified effect. Even teens who have not been prescribed Adderall might seek out or buy someone else’s medication for recreational use.

Recognizing the Symptoms of Adderall Abuse

If you’re concerned that your child might be abusing Adderall, make an appointment with your doctor and be on the lookout for the following signs:

Amplified Side Effects

  • Frequent and Severe Headaches
  • Dry Mouth and Hoarseness
  • Repeated Stomach Pain and Digestive Issues
  • Anxiety, Restlessness, and Rapid Heartbeat
  • Excessive Fatigue and Difficulty Sleeping
  • Shortness of Breath

Long-term abuse Symptoms

  • Weakness, Numbness or Dizziness
  • Slowed or Difficult Speech
  • Skin Changes (Including Hives, Rash, Blistering or Peeling Skin)
  • Aggressive Behavior, Mania or Paranoia
  • Changes in Vision
  • Seizures

Because of the increased focus and the ability to stay awake for long periods of times, even the most high-achieving teen might find themselves abusing Adderall or other stimulants, which is why it is especially important to understand and recognize the signs of abuse.

Check out the Woodburn Pediatric Clinic health education blog and our video resources for helpful information about understanding, diagnosing, and treating ADD and ADHD.